Signs of an overdose on painkillers

Written by christine wheatley
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Signs of an overdose on painkillers
It is possible to overdose on aspirin, an over-the-counter NSAID. (Jupiterimages/ Images)

An overdose occurs when a person intentionally or accidentally takes more than the recommended or normal amount of a medication. Overdosing on prescription painkillers has received plenty of notoriety over the years. Many people don't realise, however, that it's also possible to overdose with common, seemingly harmless, over-the-counter painkillers. Specific signs are associated with each type of painkiller overdose, ranging from minor to life-threatening.

Other People Are Reading


Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) are painkillers used most commonly to relieve minor aches and pains, fever, arthritis and inflammation. Signs of an NSAID overdose can include difficulty breathing or slow breathing, drowsiness, vomiting, diarrhoea, stomach pain and coughing up blood from possible stomach and intestinal bleeding. Fainting, seizures or a coma can also occur. Some other minor symptoms of a NSAID overdose are headache, dizziness, confusion or agitation. Examples of NSAIDS are ibuprofen (Motrin and Advil), Aspirin (Bayer), naproxen sodium (Aleve), ketoprofen (Actron) and celecoxib (Celebrex).


Acetaminophen (Tylenol) is used similarly to NSAIDs for treatment of aches and pains, arthritis and fever. Overdose symptoms include loss of appetite, abdominal pain, nausea, diarrhoea, vomiting, sweating, convulsions and coma. Too much acetaminophen can also cause jaundice and liver damage, since this drug directly affects the liver. Acetaminophen overdoses are one of the most common worldwide poisonings, according to Without fast treatment, very large doses of this painkiller can cause liver failure and death within a few days.


Opioids are a group of prescription painkillers consisting of natural and synthetic opiates used for the management of moderate to severe pain. Because these drugs induce a feeling of euphoria, they carry the greatest risk of being misused. Users may grow dependent on these painkillers and suffer withdrawal symptoms when they're discontinued; for this reason they're generally prescribed only for short-term pain relief. Signs of an opioid overdose are clammy, cold skin, pinpoint pupils, severe drowsiness, confusion, slow or troubled breathing and convulsions. Since many opioid painkiller formulations also contain acetaminophen, other overdose risks include liver damage or failure. Some examples of opioids are morphine (RMS and MS Contin), codeine (Cocodomal and Paracod), hydrocodone (Vicodin and Lorcet), meperidine (Demerol), oxycodone (OxyContin and Percocet), tramadol (Ultram) and fentanyl (Duragesic and Fentora).

What to Do

If you or someone you know show signs of a painkiller overdose, call the National Poison Control Center at 1-800-222-1222. It is available 24 hours a day, 7 days a week, to handle poison emergencies anywhere in the United States. Before calling Poison Control, quickly determine a few important pieces of information about the person who is overdosing, if possible. Write down the person's age, weight and current physical condition. Include the name of the painkiller and its ingredients and strengths, the amount that was taken and the time it was taken. When you call Poison Control, it will ask you this information; writing it down beforehand will speed up the entire process.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the site, you consent to the use of cookies. For more information, please see our Cookie policy.